I’m entering a few months prep for the UK and Ireland exit exam in Emergency Medicine: the FRCEM. I’ll be adding lots of little notes on pearls I’ve learned along the way. A lot of my revision is based around the Handbook of EM as a curriculum guide and review of contemporary, mainly UK guidelines. I also focus on the areas that I’m a bit sketchy on. With that in mind I hope they’re useful.
You can find more things on the FRCEM on this site here.
(Featured image: via MrArifnajafov on Wikimedia Commons, CC license)
Somehow in the 7 or 8 EDs I’ve worked in I’ve never been in a place that does Bier’s blocks apart from that time i injected 10 litres of lignocaine intravenously by mistake but maybe that doesn’t count…
Anyhow, purely for my own knowledge expansion
- Allergy to local anaesthetic
- Children – consider whether appropriate on individual basis
- Hypertension >200mm Hg
- Infection in the limb
- Morbid obesity (as the cuff is unreliable on obese arms)
- Peripheral vascular disease
- Procedures needed in both arms
- Raynaud’s phenomenon
- Severe hypertension
- Sickle cell disease or trait
- Uncooperative or confused patient
- 0.5% or 1% prilocaine is recommended in the RCEM document
- 3mg/kg of prilocaine is max dose (same as lignocaine)
- max 40mls volume
- if prilocaine unavailable then can use lignocaine but advice is to dilute it to 0.5% lignocaine
- in resus
- full monitoring (though no CO2)
- two IV access, one on the ‘normal’ side and one in the ‘broken’ side
- place the special fancy double cuff tourniquet on the upper arm (not forearm) and elevate to exsanguinate for 3 mins
- inject your drug
- check it works
- cuff must stay up minimum 20 mins, max 45 mins
“they go pulseless
they go blue… then pulseless”
Hi Andy – I’ve heard this said before but I am unable to find any reports of this in the literature (assuming prilocaine dose of >4mg kg) – any case reports would be great to hear about. https://www.rcem.ac.uk//docs/Local%20Guidance/Summary%20of%20complications%20assoc%20with%20prilocaine%20for%20IVRA%20-%20NHS%20Lothian%202017.pdf
Thank you for this amazing resource.
In terms of what could go wrong I suppose they’re largely theoretical – As mentioned in the post i’ve never actually done a biers!!
1) either local anaesthetic toxicity form inadvertent systemic spread from tourniquet failure.
2) methb can happen with prilocaine and one i’ve personally seen/been responsible for with bilateral chest drain insertions in an ICU patient with prilocaine. Though that one was probably an accidental overdosing.